Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 209, NWS Dodge City, KS

July 19, 2005Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 19, 2005, 12:02 AM CDT for Trego County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2005, 12:02 AM CDT (05:02 UTC)
Expired
Jul 19, 2005, 12:26 AM CDT
In force
24 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Trego County, KS

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 12:05 AM CDTHAIL 19 W Cedar Bluff, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1943 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1943 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
3.1
Supercell composite
22.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 190503
SVRDDC
KSC195-190600-
/O.NEW.KDDC.SV.W.0209.050719T0502Z-050719T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1202 AM CDT TUE JUL 19 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TREGO COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 100 AM CDT

* AT 1159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL. 
  THIS STORM WAS LOCATED NEAR TREGO CENTER...MOVING NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF CENTRAL TREGO COUNTY...
  CEDAR BLUFF...
  TREGO CENTER...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3878 9994 3875 9974 3890 9968 3902 9992

$$

JOHNSON
1 follow-up statement
000 
WWUS53 KDDC 190526
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1226 AM CDT TUE JUL 19 2005

KSC195-190536-
/O.CAN.KDDC.SV.W.0209.000000T0000Z-050719T0600Z/
TREGO KS-
1226 AM CDT TUE JUL 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TREGO COUNTY HAS BEEN
CANCELLED...

AT 1221 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS DIMINISHED AND NO LONGER
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM
THE THUNDERSTORM THAT WAS LOCATED OVER TREGO CENTER...MOVING NORTH AT
5 MPH..

LAT...LON 3878 9994 3875 9974 3890 9968 3902 9992

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:56 PM CDT, 9 hours 6 minutes earlier.

Area forecast discussion, Jul 18, 2:56 PM CDT, 9 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
256 PM CDT MON JUL 18 2005

.DISCUSSION...

DAYS 1-2...

WEAK FRONTAL BOUNDARY REMAINS OVER SOUTHERN KANSAS AND SOME ELEVATED
CONVECTION CONTINUES ALONG AND NORTH OF THE FRONT. WILL BE TOUGH
TO GET SURFACE BASED CONVECTION WITH THE WARM TEMPS ALOFT AND
COOLER TEMPS DOWN LOW, BUT IF IT DOES OCCUR IT WOULD BE DOWN BY
THE OKLAHOMA BORDER. THE GFS MODEL HAS DONE WELL WITH CONVECTIVE
LOCATION LATELY...UNLIKE THE NAM(ETA)...AND DEVELOPS MORE
CONVECTION TONIGHT ACROSS MY CWA, WITH THE BETTER CHANCES BEING
ACROSS CENTRAL AND SOUTH CENTRAL KS. THIS IS REASONABLE WITH A LLJ
(ALTHOUGH WEAKER THAN LAST NIGHT) INTERACTING WITH THE FRONT
LATER. THE PROVERBIAL FAUCET TURNS OFF STARTING TOMORROW AS HIGH
PRESSURE ALOFT BUILDS EAST INTO KS FROM THE WESTERN US, AND THIS
FEATURE WILL REMAIN IN CONTROL FOR AT LEAST THE REMAINDER OF THE
WEEK.  HIGH TEMPS WILL ALSO REBOUND QUICKLY, WITH BOTH THE NAM/GFS
FORECASTING NEAR 30C 850MB TEMPS BY WEDNESDAY. THE GOING FORECAST
REFLECTED THIS WELL SO ONLY MADE SLIGHT ADJUSTMENTS. TEMPS WILL
PROBABLY REACH TRIPLE DIGITS IN SOME PLACES BY WEDNESDAY.

DAYS 3-7...

THE LATEST RUNS OF THE ECMWF AND GFS ARE REMARKABLY SIMILAR OUT
THROUGH 120HRS, AND RELATIVELY CLOSE IN THE UPPER LAYERS EVEN BEYOND
120HRS OUT.  MADE ONLY A FEW MINOR TWEAKS TO THE GOING EXTENDED,
KEEPING POPS NIL AND CONTINUING THE HOT PATTERN.  THERE WILL BE
PLENTY OF TIME TO UPDATE THE FORECAST AS NEXT WEEKEND APPROACHES.
THE GFS HINTS AT BRINGING SOME REMNANT EMILY MOISTURE UP NORTH AND
FROM THE WEST ON SATURDAY AND INTO WESTERN KANSAS SUNDAY/MONDAY.  AT
THE MOMENT, THINK MOST OF THE AVAILABLE MOISTURE WILL BE SQUEEZED
OUT OF THE ATMOSPHERE BY THE TIME THE UPPER ENERGY CROSSES THE
ROCKIES.  AFTER THE 5-6 DAY STRETCH OF 100F+ DAYS, SOME
PRECIPITATION WILL BE WELCOME AROUND SUNDAY/MONDAY.  FOR NOW, JUST
INCREASED SKY COVER SAT AND SUNDAY, AND KNOCKED MAX TEMPERATURES A
NOTCH SUNDAY/MONDAY.

IN THE NEARER TERM, THURSDAY THROUGH SATURDAY, EXPECT THE STACKED
WARM HIGH PRESSURE CURRENTLY OVER THE 4-CORNERS REGION WILL BE
BUILDING EAST AND ORIENTED WEST TO EAST OVER KANSAS.  THIS SHOULD
ALLOW FOR FULL SOLAR INSOLATION AND SOUTH WINDS WILL AID IN
ADVECTING WARMER POTENTIAL TEMPERATURES FROM THE SOUTH.  EXPECT LOWS
CLOSE TO 70 AND HIGHS AROUND THE CENTURY MARK.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  95  71  98 /  20  10  10   0
GCK  64  97  71  99 /  10  10  10   0
EHA  65  96  68  99 /  20  10  10   0
LBL  66  96  70  99 /  20  10  10   0
HYS  66  95  72 100 /  10  10  10   0
P28  69  96  72  98 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

LACY/TSB
Hazardous weather outlook, Jul 18, 3:26 PM CDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
326 PM CDT MON JUL 18 2005

KSZ030-031-043>046-061>066-074>081-084>090-191000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
326 PM CDT (226 PM MDT) MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST KANSAS THROUGH
THE EVENING HOURS. THERE IS JUST A SLIGHT CHANCE A FEW OF THESE
STORMS MAY BECOME SEVERE THROUGH 10 PM CDT, ALONG AND NEAR THE
OKLAHOMA BORDER FROM LIBERAL TO MEDICINE LODGE.  THE MAIN HAZARDS
FROM THESE ISOLATED THUNDERSTORMS WILL BE HAIL TO THE SIZE OF
NICKELS AND WINDS UP TO 60 MPH.  OVER THE REST OF SOUTHWEST KANSAS,
WIDELY SCATTERED EVENING STORMS ARE POSSIBLE...HOWEVER ARE NOT
EXPECTED TO BE SEVERE...BUT COULD PRODUCE SOME GUSTY WINDS...SMALL
HAIL AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

THERE IS A SLIM CHANCE STORM SPOTTER ACTIVATION MAY BE NEEDED THIS
EVENING  UNTIL 10 PM CDT IN SEWARD, MEADE, CLARK, COMANCHE AND BARBER
COUNTIES.

12

In the hours before

Local storm report, Jul 18, 10:50 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1050 PM CDT MON JUL 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             3 E PENDENNIS           38.65N 100.27W
07/18/2005  1.00 INCH        LANE               KS   TRAINED SPOTTER

&&

LEE

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.